Texas, 2008Tornado and Hail in Texas, February 5, 2008
February 5, 2008 · NWS SHV · 19 events in 8 counties and zones
A strong upper level storm system moved from the southwest United States and into the southern plains during the day. A very unstable airmass was noted across the four state region with abundant low level wind shear and deep layer shear in the mid levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system moved from the southwest United States and into the southern plains during the day. A very unstable airmass was noted across the four state region with abundant low level wind shear and deep layer shear in the mid levels of the atmosphere. A dry line moved into southeast Oklahoma and northeast Texas by late afternoon with scattered to numerous severe thunderstorms developing ahead of the dry line across the region. Thunderstorms produced strong and damaging wind gusts along with large hail across most of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 5, 3:04 PM CST, 26 minutes earlier.
Area forecast discussion, Feb 5, 3:04 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 PM CST TUE FEB 5 2008
.DISCUSSION...
DEEP UPPER LEVEL TROUGH THROUGH THE CENTRAL PLAINS SOUTH SOUTHWEST
THROUGH WEST TEXAS WILL MOVE EAST TO THE MISSISSIPPI VALLEY BY
MIDDAY WEDNESDAY. AS IT CROSSES THE CWA THIS EVENING...IT WILL BE
ACCOMPANIED BY A SQUALL LINE...WHICH BRINGS THE CHANCE OF PCPN
THIS EVENING...TO NEAR 100 PERCENT...AT LEAST ACROSS EASTERN HALF
OF THE AREA. SEVERE WEATHER THREAT WILL EXIST WITH THE SQUALL LINE...
MAINLY STRAIGHT LINE WINDS. TORNADO POSSIBILITY HIGH OUT AHEAD OF THE
SQUALL LINE...WHERE SHEAR PROFILES ARE MOST FAVORABLE. TEMPS ALOFT WILL
ALSO BE DROPPING INCREASING THE HAIL CHANCES. THE UPPER SYSTEM STILL
MOVING SOMEWHAT SLOWER THAN PREVIOUS THINKING...SO HAVE TO HOLD ON A
LITTLE LONGER TO THE RAIN CHANCES TONIGHT. FWS RADAR ALSO SHOWING
SOME LIGHT SHOWERS BEHIND THE FRONT.
AFTER TONIGHT...A DRY PERIOD UNTIL EARLY NEXT WEEK. TEMPS WILL
TREND ABOVE NORMAL...EXCEPT FOR THE NEXT COUPLE DAYS.
&&
.AVIATION...
WATER VAPOR IMAGERY SHOWS TROUGH HAS MOVED LITTLE...AND REMAINS JUST
WEST OF THE OK/TEXAS PANHANDLES...WHILE SFC OBSERVATIONS SHOW A
WELL-DEFINED COLD FRONT FROM KDFW-KROC. ALSO NOTED WAS A WEAK
DRYLINE REACHING FROM KDFW-KHDO. 18Z NAM RUN PUSHES FRONT/DRYLINE
INTO KTYR BY 00Z...AND KMLU BY 06Z. KSHV 18Z SOUNDING SHOWS
FAST-ERODING CAP...AND STILL REMAINS VERY UNSTABLE...W/H7-H5 LR/S
STILL IN EXCESS OF 7C/KM. FOR AVIATION CONCERNS...LATEST FORECAST
SOUNDINGS MAINTAIN MVFR CEILINGS UNTIL FROPA...EXCEPT FOR LOWER
DURING THUNDERSTORM ACTIVITY. EXPECT GUSTY SOUTH SFC WINDS TO VEER
TO WEST AS FROPA APPROACHES/MOVES THRU...THEN IMPROVING CEILINGS TO
VFR.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 44 54 34 61 / 70 0 0 10
MLU 47 55 33 60 / 100 0 0 10
DEQ 40 51 31 56 / 30 0 0 10
TXK 41 52 34 57 / 50 0 0 10
ELD 44 53 30 59 / 90 0 0 10
TYR 41 55 37 62 / 30 0 0 10
GGG 42 55 33 62 / 40 0 0 10
LFK 44 59 37 66 / 60 0 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.
LA...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
SOTO...GRANT...JACKSON...LA
SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.
OK...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
AND MCCURTAIN.
TX...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
RIVER...RUSK...SABINE TX...SAN
AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.
&&
14/44Hazardous weather outlook, Feb 5, 12:00 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST TUE FEB 5 2008
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL INCREASE ACROSS THE REGION THIS AFTERNOON
AHEAD OF A STRONG UPPER LEVEL STORM SYSTEM. SUPERCELLS WILL
BE POSSIBLE...PRODUCING LARGE HAIL...STRONG AND DAMAGING WIND GUSTS
ALONG WITH POSSIBLE TORNADOES. THE GREATEST TORNADO THREAT APPEARS TO
BE ACROSS SOUTH CENTRAL AND SOUTHWEST ARKANSAS...ADJACENT NORTHEAST
TEXAS AND SOUTHEAST OKLAHOMA...AS WELL AS NORTHCENTRAL LOUISIANA.
THE THREAT OF SEVERE STORMS WILL EXTEND INTO THE EVENING HOURS...
UNTIL A COLD FRONT MOVES ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...WILL LIKELY BE NEEDED THROUGHOUT THE
AFTERNOON AND EVENING HOURS.
In the hours before
Special weather statement, Feb 5, 1:25 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
125 PM CST TUE FEB 5 2008
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-052200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
125 PM CST TUE FEB 5 2008
...AN OUTBREAK OF SEVERE WEATHER WILL BE POSSIBLE ACROSS THE FOUR
STATE REGION TODAY...
A VERY STRONG...SPRING LIKE...UPPER LEVEL STORM SYSTEM WILL BE MOVING
ACROSS THE FOUR STATE REGION THIS AFTERNOON AND EVENING. THIS UPPER
LEVEL SYSTEM WILL CAUSE A DEEPENING LOW PRESSURE AREA AT THE
SURFACE...ACROSS NORTH CENTRAL TEXAS. THIS SURFACE SYSTEM WILL MOVE
RAPIDLY EAST THIS AFTERNOON AND EVENING...ACROSS NORTHEAST TEXAS...
SOUTHWEST ARKANSAS...AND NORTH LOUISIANA CAUSING SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS...FROM THE MIDDLE OF THE AFTERNOON
THROUGH THE EVENING HOURS.
THE STORM SYSTEM IS MOVING ACROSS OUR AREA AT A PARTICULARLY
DANGEROUS TIME OF DAY WHEN INSTABILITY IS GREATEST...MOISTURE IS
AVAILABLE...AND SHEAR IS STRONG. THIS MEANS THERE IS A CHANCE OF
SEVERE THUNDERSTORMS...WITH THE POSSIBILITY OF A FEW STRONG
TORNADOES...DAMAGING WINDS...AND POSSIBLY LARGE HAIL.
THIS IS A PARTICULAR INTENSE STORM SYSTEM. YOU SHOULD MONITOR THE
WEATHER THIS AFTERNOON AND EVENING...AND BE PREPARED TO TAKE ACTION
IF AND WHEN WATCHES AND WARNINGS ARE ISSUED FOR YOUR AREA.
03
Event by event
15 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Red River
- When
- February 5, 3:30 PM CST
- Where
- Red River County, 0.69 mi S of Detroit
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.660, -95.270
Sheriff's office reporting trees and power lines downed on the west side of Detroit, Texas.
Thunderstorm Wind, Red River
- When
- February 5, 4:14 PM CST
- Where
- Red River County, 1.5 mi SSW of Clarksville
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.600, -95.060
Sheriffs office reports power lines and trees down throughout the county.
Hail, Red River
- When
- February 5, 4:14 PM CST
- Where
- Red River County, 0.9 mi SW of Clarksville
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.610, -95.060
Hail, Franklin
- When
- February 5, 4:15 PM CST
- Where
- Franklin County, 1.87 mi ESE of Mt Vernon
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.170, -95.200
Hail, Smith
- When
- February 5, 4:20 PM CST
- Where
- Smith County, 2.43 mi ESE of Garden Vly
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.510, -95.490
Hail, Smith
- When
- February 5, 4:28 PM CST to 4:31 PM CST
- Where
- Smith County, Bullard
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.130, -95.330
Hail fell on Hwy 344 west, 2 miles east of Hwy 155.
Hail, Smith
- When
- February 5, 4:30 PM CST
- Where
- Smith County, 0.9 mi SW of Wood Spgs
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.460, -95.410
Windshields of cars and house windows were busted out.
Hail, Smith
- When
- February 5, 4:33 PM CST
- Where
- Smith County, 2 mi N of Bullard
- Measured
- 4.25 in hail
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 32.159, -95.330
Damage was widespread in Bullard.
Hail, Bowie
- When
- February 5, 4:35 PM CST
- Where
- Bowie County, 0.69 mi N of De Kalb
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.510, -94.620
Hail, Upshur
- When
- February 5, 4:40 PM CST
- Where
- Upshur County, Latch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.700, -95.070
Hail, Smith
- When
- February 5, 4:43 PM CST
- Where
- Smith County, Gresham
- Measured
- 2.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.230, -95.350
Hail, Smith
- When
- February 5, 4:45 PM CST
- Where
- Smith County, 3.23 mi ESE of Bascom
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.300, -95.170
Hail fell in the community of New Chapel Hill.
Hail, Upshur
- When
- February 5, 4:50 PM CST
- Where
- Upshur County, 1.16 mi W of Gilmer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.730, -94.950
Tornado, Smith
- When
- February 5, 4:50 PM CST to 4:52 PM CST
- Where
- Smith County, 1 mi NNE of Arp to 2 mi NNE of Arp
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 300 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.243, -95.064
A tornado briefly moved along a 1 mile track northeast of Arp, Texas along a path approximately 300 yards wide. The tornado destroyed a barn and uprooted many large trees. Others were snapped off. Power lines also sparked grass fires in a pasture one mile east of the barn.
Hail, Smith
- When
- February 5, 4:52 PM CST
- Where
- Smith County, 2 mi E of Tyler
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.350, -95.266
Hail, Cherokee
- When
- February 5, 5:00 PM CST
- Where
- Cherokee County, 1.17 mi W of Craft
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.920, -95.240
Hail, Gregg
- When
- February 5, 5:15 PM CST
- Where
- Gregg County, 1.81 mi NE of Greggton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.520, -94.760
Hail, Cherokee
- When
- February 5, 5:15 PM CST
- Where
- Cherokee County, 3.78 mi WNW of New Summerfield
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 31.990, -95.140
Thunderstorm Wind, Rusk
- When
- February 5, 5:37 PM CST
- Where
- Rusk County, 0.91 mi NE of Henderson
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.160, -94.790
Numerous trees and powerlines were downed all across the county. The worst damage was reported across the western portions of the county including several trees which were downed along Hwy. 42, north of New London, Texas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, February 5 to 6, 200824 deaths · 76 injured · $37 million · EF3 · 50 events
- Tornadoes and Hail in Arkansas, February 5, 200814 deaths · 175 injured · $137 million · EF4 · 39 events
- Tornadoes and Hail in Tennessee, February 5, 20089 deaths · 84 injured · $231 million · EF4 · 53 events
- Tornadoes and Flash Flooding in Kentucky, February 5 to 6, 20084 deaths · 16 injured · $17 million · EF3 · 66 events
- Tornadoes and Hail in Kentucky, February 5, 20083 deaths · 27 injured · $26 million · EF3 · 21 events
- Tornadoes and Hail in Mississippi, February 5 to 6, 200818 injured · $64 million · EF3 · 30 events
- Winter Weather in Texas, February 5, 20082 deaths · 5 injured · $15,000 · 1 event
- Flooding in Indiana, February 5 to 29, 20086 injured · $2.1 million · 42 events
- Tornadoes and Hail in Missouri, February 5, 2008$520,000 · EF2 · 10 events
- Tornado and Damaging Winds in Indiana, February 5, 2008$2.2 million · EF1 · 33 events
- Lightning Strike in Ohio, February 5, 20081 death · 1 event
- Tornadoes and Hail in Arkansas, February 5, 20084 injured · $309,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77417, 71313, 77402, 71288, 71289, 71286, 71314, 71315, 71290, 71287, 71291, 77416, 71292, 71320, 71293, 71303, 71297, 71316, 71312.